Alert archive / New Mexico / Red Flag Warnings in 2017

Red Flag Warning 22, NWS Albuquerque, NM

April 23, 20175 counties in New Mexico

NWS Albuquerque, NM issued this red flag warning at Apr 23, 2017, 1:49 AM MST for 5 counties in New Mexico. It took effect at Apr 23, 2017, 12:00 PM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 23, 2017, 1:49 AM MST (08:49 UTC)
In effect from
Apr 23, 2017, 12:00 PM MST
Expired
Apr 23, 2017, 7:00 PM MST
In force
7 hr
Issued by
NWS Albuquerque, NM

Counties Cibola County, NM, McKinley County, NM, Rio Arriba County, NM, San Juan County, NM, Sandoval County, NM

The radar

The Albuquerque radar (KABX), 106 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 8.8 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2017-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2017-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3052 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

047 
WWUS85 KABQ 230849
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
249 AM MDT Sun Apr 23 2017

...RED FLAG WARNING FOR NORTHWEST HIGHLANDS AND PLATEAU FROM 1 PM
THIS AFTERNOON TO 8 PM MDT THIS EVENING DUE TO STRONG WINDS...LOW
HUMIDITY AND AN UNSTABLE ATMOSPHERE...

...RED FLAG WARNING FOR NORTHERN AND CENTRAL NEW MEXICO FROM 10 AM
TO 9 PM MDT MONDAY DUE TO STRONG WINDS...VERY LOW HUMIDITY AND AN
UNSTABLE ATMOSPHERE...

.Drier conditions will begin to work back into western New Mexico
this afternoon with stronger winds aloft beginning to mix down to
the surface. This will lead to a few hours of critical fire 
weather conditions, primarily west of the Continental Divide
across the Northwest Highlands and Plateau.

Westerly winds aloft will continue to strengthen and will spread
a very dry airmass over more of the state on Monday. Above normal
temperatures, an unstable atmosphere, and all of the necessary
ingredients will be in place for a widespread critical fire
weather event below snowpack.

NMZ105-240200-
/O.UPG.KABQ.FW.A.0022.170423T1900Z-170424T0200Z/
/O.NEW.KABQ.FW.W.0022.170423T1900Z-170424T0200Z/
/O.UPG.KABQ.FW.A.0021.170424T1600Z-170425T0300Z/
/O.NEW.KABQ.FW.W.0023.170424T1600Z-170425T0300Z/
Northwest Highlands-
249 AM MDT Sun Apr 23 2017

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
MDT THIS EVENING...
...RED FLAG WARNING IN EFFECT FROM 10 AM TO 9 PM MDT MONDAY...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from 1 PM this afternoon to 8 PM MDT
this evening. A Red Flag Warning has also been issued from 10 AM
to 9 PM MDT Monday. The Fire Weather Watch is no longer in
effect. The Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...Northwest Highlands this afternoon and
  evening, then Monday late morning into Monday evening. 

* 20 FOOT WINDS...Generally west to southwest 20 to 30 mph with
  gusts to near 40 mph both today and Monday. 

* RELATIVE HUMIDITY...Dropping to 7 to 12 percent today. Falling 
  to 5 to 10 percent on Monday. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

NMZ101-240200-
/O.UPG.KABQ.FW.A.0021.170424T1600Z-170425T0300Z/
/O.NEW.KABQ.FW.W.0023.170424T1600Z-170425T0300Z/
/O.NEW.KABQ.FW.W.0022.170423T1900Z-170424T0200Z/
Northwest Plateau-
249 AM MDT Sun Apr 23 2017

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
MDT THIS EVENING...
...RED FLAG WARNING IN EFFECT FROM 10 AM TO 9 PM MDT MONDAY...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from 1 PM this afternoon to 8 PM MDT
this evening. A Red Flag Warning has also been issued from 10 AM
to 9 PM MDT Monday. The Fire Weather Watch is no longer in
effect. 

* AREA AND TIMING...Northwest Plateau this afternoon and evening,
  then Monday late morning into Monday evening. 

* 20 FOOT WINDS...Generally west to southwest 20 to 30 mph with 
  gusts to near 40 mph. 

* RELATIVE HUMIDITY...Dropping to 7 to 12 percent today. Falling 
  to 5 to 10 percent on Monday.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

NMZ102>104-106>109-240200-
/O.UPG.KABQ.FW.A.0021.170424T1600Z-170425T0300Z/
/O.NEW.KABQ.FW.W.0023.170424T1600Z-170425T0300Z/
North Central Mountains-Northeast Highlands-Northeast Plains-
Middle Rio Grande Valley-Sandia...Manzano and Gallinas Mountains-
East Central Plains-West Central Highlands-
249 AM MDT Sun Apr 23 2017

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 9 PM MDT MONDAY...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from 10 AM to 9 PM MDT Monday. The
Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...Much of northern and central New Mexico, 
  beginning late Monday morning and continuing into Monday 
  evening. 

* 20 FOOT WINDS...Generally west 20 to 30 mph with gusts to near 
  40 mph. 

* RELATIVE HUMIDITY...5 to 10 percent below snowpack.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Apr 23, 1:30 AM MST, 19 minutes earlier.

Area forecast discussion, Apr 23, 1:30 AM MST, 19 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
230 AM MDT Sun Apr 23 2017

.SYNOPSIS...
The initial forecast Sunday through Tuesday looks to be dry with
increasing wind and fire weather concerns. The unusually strong jet
creating the stronger wind flow will gradually sink further south by
midweek and that trend should last into the weekend. Cooler than
normal temperatures will result with increasing precipitation chances
favoring the northern half of the state.

&&

.DISCUSSION...
Forecast challenges abound, especially during the extended period.
Feel fairly confident about the near term forecast with model
continuity and unity through at least mid week. Pattern will begin to
shift with an active jet stream...similar to some of the active jet
periods we experienced in previous months.

The resurgence of the previous nights frontal push impacted central
areas overnight. Residual cooler than normal temps will be found
across SE areas today...otherwise the early morning cooling will give
way to warming as a Pacific trough bears down on the southern and
central Rockies and moves a shortwave ridge eastward. As the ridge
moves eastward during the day period...winds aloft will increase and
mix down to the surface favoring the western tier. A leeside low
pressure area will also develop across the east and provide gusty
winds there as well. Some mid level moisture will try to make its way
north out of Mexico later today but not thinking much in the way of
sensible weather...perhaps a few fair weather cumulus favoring the
Gila area.

Went a little above model guidance for temps Sunday night as winds
increase aloft. Monday is a classic critical fire weather day as the
strong jet bears down on the area. It is likely that a wind advisory
will need to be issued favoring western and central areas. Cloud
cover should increase some across the far north later in the day but
the area should be devoid of showers.

All of the models show some precipitation potential across the far
north late Monday night with residual impacts on Tuesday. The models
have come in a little cooler and cloudier for the Tuesday period. Adopted
that trend although increased temps above model guidance across far
SE and SC areas due to some downslope impacts. The flow aloft will
remain quite strong. Another round of wind advisory conditions will
be possible on this day.

The first in a series of Pacific waves will have moved off to the
east Tuesday night. The jet will remain over the area on Wednesday.
Some precipitation will be possible favoring the far north. High
temps on Wednesday should be near to below normal areawide.

Long range operational models show an active storm period for late
week into the weekend. Careful analysis of the EPS/GEFS show a
slight favor towards warmer heights over NM compared to their
operational runs. But only slightly. The GEPS/EPS and GEFS show a
pretty similar pattern and have been doing so for the past few days.
Thus, confidence is at least medium for this period. Continued to
hedge a little drier across the southern half of the forecast area
and 1 to 2 degrees above model guidance for temperatures. Either
way...precipitation potential will be increasing favoring the north.
Temperatures are also likely to be below normal with periods of
abundant cloud cover and some wind due to the active overhead jet.
The eastern equatorial Pacific also remains active in terms of deep
convection compared to recent weeks. This gives some credence for an
active jet stream period over the southern/central Rockies.

50

&&

.FIRE WEATHER...
...CRITICAL FIRE WEATHER CONDITIONS TODAY NORTHWEST
PLATEAU/HIGHLANDS...

...CRITICAL FIRE WEATHER CONDITIONS AREAWIDE MONDAY...

A critical fire weather period will begin today across far western
portions of the forecast area, then spread east on Monday to include
the entire area.

The backdoor front is still making westward progress early this
morning beyond the Continental Divide and is forecast to reach the
Arizona border later this morning. However, the westerlies will
punch into the state later today as an upper level ridge axis moves
across, which will allow for much drier air to mix down to the
surface generally along and west of the Continental Divide. Above
normal temperatures and above normal mixing heights will combine
with Haines values of 6, windy conditions and single digit humidity
this afternoon to bring several hours of critical fire weather
conditions to the Northwest Plateau/Highlands. Decided to upgrade
the watch for today to a warning and add the NW Plateau.

Dry air will overtake the forecast area tonight into Monday.
Humidity recovery will be poor/fair across much of central and
western New Mexico tonight, setting the stage for a widespread
critical fire weather event Monday. Winds have trended up slightly
from previous forecast for Monday, but all other fire weather
elements are the same so decided to go ahead and upgrade the watch
to a warning with high forecaster confidence for all zones but the
North Central Mountains where any fire growth may be relegated to
the lower elevations.

Models are trending towards more moisture advection for Tuesday as
the jet stream dives southeast across the Great Basin into the
Southern Rockies. Considered issuing a watch for the East Central
Plains Tuesday, but run-to-run trends are not encouraging given
clouds and cooling with Haines values of 3-4. Still, Tuesday could
go either way and forecaster confidence just isn't high enough to
issue a 5th period watch at this time. That said, winds will easily
hit warning threshold Tuesday, which will likely be the windiest day
of the week. Wed/Thu may end up being critical fire weather days as
well, at least for central and east central portions of New Mexico
as the jet stream remains positioned over the state. Moisture is the
question and given the latest GFS time/height humidity profiles,
sufficient clouds look to be in place to limit fire behavior.

The 00z operational runs of the GFS and ECMWF are in good agreement
with an anomalously cold upper low reaching the Four Corners late in
the week and dragging east along the NM/CO border going into
Saturday. A trend-changer for sure, with much cooler temperatures
and chances for wetting precipitation.

11

&&

.AVIATION...
06Z TAF CYCLE
Lower VFR cigs near/at KLVS, KTCC and KROW will continue to diminish
overnight, with VFR conditions forecast to persist thereafter. East
canyon/gap wind at KABQ is forecast to gradually diminish overnight
as well. Gusty south to southwest winds forecast to develop Sunday
afternoon, with a few gusts reaching to between 30-35kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  80  45  79  48 /   0   0   0  10
Dulce...........................  72  36  73  39 /   0   0   0  20
Cuba............................  71  40  75  44 /   0   0   0   5
Gallup..........................  79  39  77  44 /   0   0   0   5
El Morro........................  75  35  73  39 /   0   0   0   0
Grants..........................  78  39  78  44 /   0   0   0   0
Quemado.........................  77  44  77  47 /   0   0   0   0
Glenwood........................  83  41  86  43 /   0   0   0   0
Chama...........................  65  35  67  38 /   0   0   0  20
Los Alamos......................  69  50  75  52 /   0   0   0   0
Pecos...........................  69  42  75  45 /   0   0   0   0
Cerro/Questa....................  68  39  72  41 /   0   0   0   0
Red River.......................  61  34  66  36 /   0   0   0   5
Angel Fire......................  63  35  66  38 /   0   0   0   0
Taos............................  70  38  74  41 /   0   0   0   0
Mora............................  68  45  73  49 /   0   0   0   0
Espanola........................  75  47  82  51 /   0   0   0   0
Santa Fe........................  69  48  74  51 /   0   0   0   0
Santa Fe Airport................  73  45  79  49 /   0   0   0   0
Albuquerque Foothills...........  76  53  84  56 /   0   0   0   0
Albuquerque Heights.............  77  52  84  55 /   0   0   0   0
Albuquerque Valley..............  79  52  86  56 /   0   0   0   0
Albuquerque West Mesa...........  79  50  87  54 /   0   0   0   0
Los Lunas.......................  79  48  87  52 /   0   0   0   0
Rio Rancho......................  78  51  86  54 /   0   0   0   0
Socorro.........................  79  52  89  57 /   0   0   0   0
Sandia Park/Cedar Crest.........  71  44  78  47 /   0   0   0   0
Tijeras.........................  73  48  81  52 /   0   0   0   0
Moriarty/Estancia...............  73  42  79  48 /   0   0   0   0
Clines Corners..................  70  45  77  49 /   0   0   0   0
Gran Quivira....................  71  48  81  52 /   0   0   0   0
Carrizozo.......................  73  50  84  55 /   0   0   0   0
Ruidoso.........................  69  47  79  50 /   0   0   0   0
Capulin.........................  69  44  76  46 /   0   0   0   0
Raton...........................  74  43  81  47 /   0   0   0   0
Springer........................  74  43  80  48 /   0   0   0   0
Las Vegas.......................  71  45  78  49 /   0   0   0   0
Clayton.........................  72  49  86  54 /   0   0   0   0
Roy.............................  71  46  83  51 /   0   0   0   0
Conchas.........................  76  54  89  60 /   0   0   0   0
Santa Rosa......................  76  50  88  56 /   0   0   0   0
Tucumcari.......................  76  54  93  61 /   0   0   0   0
Clovis..........................  72  49  92  59 /   0   0   0   0
Portales........................  73  51  91  61 /   0   0   0   0
Fort Sumner.....................  74  51  91  60 /   0   0   0   0
Roswell.........................  77  51  95  60 /   0   0   0   0
Picacho.........................  74  52  87  58 /   0   0   0   0
Elk.............................  72  50  83  55 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 10 AM to 9 PM MDT Monday for the following
zones... NMZ101>109.

Red Flag Warning from 1 PM this afternoon to 8 PM MDT this evening
for the following zones... NMZ101-105.

&&

50
Hazardous weather outlook, Apr 22, 3:21 AM MST, 22 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
421 AM MDT Sat Apr 22 2017

NMZ501>540-231100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
421 AM MDT Sat Apr 22 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A fire weather watch is in effect areawide Monday due to strong wind
combined with low humidity and an unstable atmosphere. A return to
critical fire weather conditions will be possible across southern and
eastern portions of the area Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

50

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 1:49 AM MSTRed Flag WarningABQBernalillo, Catron, Cibola, Harding, McKinley, Rio Arriba and 6 more42 hr
Apr 23, 3:37 PM MSTWind AdvisoryABQ51 hr

Nearby

Red Flag Warnings in New Mexico, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.